How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Cat Veterinarian
Category: Cat Veterinary
Satisfied Customers: 15610
Experience:  Small animal veterinarian with a special interest in cats, happy to discuss any questions you have.
Type Your Cat Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 16 yr old dlh has intestinal lymphoma. Has been taking 5

Customer Question

my 16 yr old dlh has intestinal lymphoma. Has been taking 5 mg prednisolone for several months and has doing great. we lost his sister in early august. At that time he had a bad case of diarrhea, treated with probiocin, then seemed ok. Now has lost 1-2 lbs, stopped eating dry food, went from eating 2 cans of wet per day to just a few tsps. His stools are light colored now. how can increase his appetite or is this how lymphoma ends?
JA: I'm sorry to hear that. What is the cat's name?
Customer: bruiser
JA: Is there anything else important you think the Veterinarian should know about bruiser?
Customer: he started drooling while eating - I have to wipe his mouth and fur now, not grooming himself
Submitted: 1 month ago.
Category: Cat Veterinary
Expert:  Dr. B. replied 1 month ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your wee one’s situation, and wanted to help.

Poor lad!

Now with Bruiser's appetite loss, we do have some concerns. The lack of appetite and drooling itself are nausea signs. This could be related to a nausea from an opportunistic gut infection but could even be related to his high dose of steroids (since not only do they carry the side effect of dampening the immune system but also can irritate the stomach and even cause ulcers). Therefore, in this case, we'd want to speak to his vet about anti-nausea treatment like Cerenia, Metoclopramide, or Zofran. All are injectable (which we can use to start him off) but they do all have oral formulations that your vet can dispense. As well, they can start him on an appetite stimulant (ie Mirtazapine, Cyproheptadine) to give him a push to start eating for us. And finally, at the very least, you could start pre-treating him with an antacid like Pepcid (More Info/Dose @ since it will reduce those gut upsetting effects of his steroids.

Finally, just since he has been eating small volumes of food, you may want to aim to use a calorie rich diet to ensure we are getting as much in per bite as possible. Specifically, you can offer Hill's A/D, Royal Canin Recovery, or even kitten food. If he will still drink, then Catsure or Clinicare Canine/Feline Liquid Diet would also worth trying. Because this doesn't sound like he is necessarily at the end, but that he has nausea that we need to address for him.

Kind regards,

Dr. B.


If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )